Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medical Student in Sub-Saharan Africa: The Work Continues
Jul 2, 2011

Dear Dr. Bob,

I am a medical student working on a PMTCT Project in Southern Africa for the summer. My project involves developmental assessments of the children in our project. It is a wonderful project to be a part of, and I am very happy to be working within the field, and also with the people here. Every moment is being emblazoned upon my memory, reinforcing my resolve to work within the global health field (this is my third time in Africa, and I have written you before, so I must thank you again for your previous responses!).

I have a scenario that I was hoping you would be able to provide your opinion on.

Today (1 July), there was a woman (HIV positive, who apparently is on ART from the clinic here, so, she should theoretically have a low viral load) with a bandaged hand whose child I was assessing. The mother had had her hand slammed in a door on Wednesday, 29 June.

I did not notice until part way through the assessment that there was blood below the bandage line that was dry (I looked at it after the assessment, and it certainly appeared dry. It wasnt bright red or travelling on her palm).

I did not touch her hand, however she did touch some of the assessment items and I then was in contact with those myself. I did not have any bleeding cuts on either of my hands, and specifically, I did not have any cuts on my palms where I was picking the items up. I am looking at my hands as I type, and I have no spots that look like remnants of relatively fresh bleeding cuts either. I did not have any gloves on, unfortunately. I washed my hands thoroughly after working with her and her child (as I do after each of the assessments).

Furthermore, there were no blood splashes that I was aware of. I did not feel any wetness on my hand, or see any blood on my hands (I mean, who among us haven't had nosebleeds where the blood lands on one's hand - blood is a very visible substance!), I believe that the most I was exposed to was whatever ended up on the assessment toys. I did not see any visibly large amount of blood on the assessment toys (I did not pour over them obsessively, as I do not believe that that would have been healthy).

I spoke with an infectious disease specialist from my home country (who has worked with HIV for a number of years) who assessed the situation as being "as close to zero as possible." While he did provide me with a prescription of combination Lamivudine/Zidovudine (Combivir), at my request, for a psychological balm, he said that it was his opinion that it was not medically necessary. I began taking the PEP within 3 hours of the "incident." Yes, I believe that my risk is low, but I am taking this to feel more comfortable as a whole. I do not know the mother's true compliance rate with her medications, so I cannot be sure if she is actually taking them consistently and correctly.

Your thoughts on the situation and on the current PEP would be greatly appreciated, both for myself and for the love of my life back home. I want to get back to her fully well, naturally. Any other opinions will be read with a smile.

Thank you so much for the work that you are doing, it is an inspiration to so many of us working in the field. I am becoming less fearful of HIV by being around it more, ironically enough (I used to have a significant amount of HIV anxiety).

I dream of a day when people do not care whether a person has the virus or not, but simply see them as human beings. Human beings worthy of love and compassionate care.

Sincerely, A Canadian who cares

Response from Dr. Frascino

Hello, Canadian Who Cares.

I absolutely agree with the infectious disease specialist you consulted: PEP is not medically necessary. I would not have prescribed it. Potent antiretrovirals used for PEP should not be used as a "psychological balm." They should be prescribed only for significant HIV exposures. Combivir can have significant side effects and toxicities. I urge you to stop taking it.

You report you "used to have a significant amount of HIV anxiety." It seems to me you still do! Continue to work on confronting your irrational fears surrounding HIV.

I, too, have dreams similar to yours! I applaud your work in Southern Africa.

Be well.

Dr. Bob



Previous
Risk of HIV-2 from Ghanian housemate
Next
Toys with ladies - could you please check the risks ? (SEX WITH FRUITS AND VEGETABLES, 2011)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement